Related Experiment Video
Updated: Jul 16, 2026

Acupoint Application Combined with Acupressure as an Adjunctive Therapy for Chemotherapy-Induced Nausea and Vomiting
Published on: June 21, 2024
Efficacy of aprepitant in management of chemotherapy-induced nausea and vomiting
J A A Osorio-Sanchez1, C Karapetis, B Koczwara
1Department of Medical Oncology, Flinders Medical Centre, Adelaide, South Australia, Australia.
Background:
Chemotherapy-induced nausea and vomiting (CINV) is an important cause of distress for cancer patients. We have evaluated the effectiveness and safety of a new antiemetic aprepitant in improving management of CINV refractory to standard antiemetic therapy in the general oncology setting.
Methods:
Retrospective chart review of all patients who received aprepitant from 1 January 2004 to 31 May 2005.
Results:
Twenty-six patients received oral aprepitant in addition to 5-hydroxytryptamine blocker and corticosteroid. Eighty-five per cent of the patients were women. Median age was 49 years. More than half patients had early-stage cancers. Majority received anthracycline-based chemotherapy for breast cancer. Fourteen (54%) patients received aprepitant during cycle 2, seven patients (27%) started aprepitant during cycle 4 and one (4%) during cycle 5. Side-effects observed included constipation (27%), fatigue (27%) and diarrhoea (8%). Six (23%) patients did not complete chemotherapy. Two of these had persistent nausea and vomiting, and four experienced diarrhoea, febrile neutropenia and other chemotherapy-related events. Three patients (12%) were hospitalized prior to starting aprepitant because of CINV, and one patient was hospitalized because of CINV while receiving aprepitant. Only six (23%) patients would have been eligible for aprepitant under the reimbursement scheme available at the time.
Conclusion:
The addition of aprepitant was associated with improved control of nausea and vomiting and reduction in hospitalization in patients receiving chemotherapy.
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...
Drugs Affecting GI Tract Motility: Dopamine Receptor Antagonists
Drugs Affecting GI Tract Motility: Serotonin Receptor Agonists
